Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Columbia, SC

August 15, 2002Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 15, 2002, 5:35 PM EDT for Kershaw County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2002, 5:35 PM EDT (21:35 UTC)
Expired
Aug 15, 2002, 6:15 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS52 KCAE 152135
SVRCAE
SCC055-152215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT THU AUG 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF CAMDEN..MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...    
  DEKALB
  

LAT...LON 3434 8091 3417 8083 3434 8039 3452 8052

LCV/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:37 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 2:37 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT THU AUG 15 2002

TONIGHT-SUNDAY DISCUSSION
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE CAE CWA. LAPS
SHOWS MOISTURE SURFACE FLUX CONVERGENCE TO GO ALONG WITH LIS -4 AND
CAPES OF 2000. ALTHOUGH UPPER RIDGE BUILDS OVER THE AREA TONIGHT...
EXPECT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. BERMUDA
RIDGE BACK OVER AREA SATURDAY AND SUNDAY. LOW LEVEL MOISTURE WILL
REMAIN AND AIRMASS WILL BE UNSTABLE ENOUGH WITH SURFACE HEATING IN
THE AFTERNOON AND EVENING FOR SCATTERED SHOWERS AND THUNDERSTORMS.
TEMPERATURES SHOULD BE NEAR NORMAL WITH HIGHS IN THE LOWER 90S AND
LOWS IN THE LOWER 70S.

EXTENDED DISCUSSION:
UPPER RIDGE OVER AREA MONDAY AND TUESDAY BUT SHORT WAVE APPROACHES
ALONG WITH A WEAK COLD FRONT WHICH WILL PROBABLY DIE OUT. WILL
INCLUDE SLIGHT CHANCE AFTERNOON AND EVENING THUNDERSTORMS. AGAIN
HIGHS AND LOWS IN THE LOWER 90S AND LOWER 70S RESPECTIVELY. SHORT
WAVE IS GONE WEDNESDAY AND THURSDAY AS UPPER RIDGE TAKES HOLD AGAIN.
MOSTLY SUNNY SKIES WITH LITTLE IN THE WAY OF CONVECTION BOTH DAYS
AND HIGH TEMPERATURES SHOULD RISE AT LEAST TO THE MID 90S.

FCSTID = 7
CAE   73  93  73  92 /  30  30  20  30
AGS   71  92  71  93 /  30  30  20  30
SSC   73  92  73  92 /  30  30  20  30
OGB   73  93  73  93 /  30  30  20  30

.CAE...
GA...NONE.
SC...NONE.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:43 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.